New Hampshire, 2021Hail and Damaging Winds in New Hampshire, June 29, 2021
June 29, 2021 · NWS GYX · 4 events in 1 county or zone
An unseasonably hot and humid airmass was firmly in place across the state with high instability values. Most of the convection was capped through the day, but a few isolated storms were able to develop on the evening of the 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably hot and humid airmass was firmly in place across the state with high instability values. Most of the convection was capped through the day, but a few isolated storms were able to develop on the evening of the 29th. An isolated storm became severe in the Connecticut River Valley north of Lebanon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 29, 2:18 PM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 29, 2:18 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Gray ME
318 PM EDT Tue Jun 29 2021
.SYNOPSIS...
After a very warm and humid night tonight...a cold front
dropping towards New England from Canada will bring scattered
showers and thunderstorms to the region Wednesday afternoon and
evening with severe weather possible. Dangerous heat indices
will again be possible south of the mountains on Wednesday
before somewhat cooler air moves in Wednesday night. A
cooler...and unsettled pattern is expected through the end of
the week and into the Independence Day weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
High Impact Weather Potential: Some potential for thunderstorms to
near far northern zones after midnight.
Pattern: Sprawling mid level ridge / Bermuda High remains
centered along the US East Coast with cutoff high centered over
the Pacific northwest responsible for the record shattering heat
in that region. between these features is a shortwave trough
that is moving into the western Great Lakes region. Ahead of
this feature is a plume of deeper moisture that originates in
the western Gulf of Mexico... arcing around the East Coast high.
The evolution of convection firing ahead of this trough and
whether it will make a run at our forecast area tonight is the
primary forecast challenge.
Through this Evening: Another hot and humid evening is in store
as temperatures slowly retreat from afternoon highs. Outside of
an isolated shower...should be predominately partly cloudy and
dry across the region with 8pm temperatures in the upper 70s in
the mountains with mid 80s to the south and east.
Tonight: Outside of having eyes on convection...another
warm/humid night is expected with a very similar outcome to last
night. Boosted overnight lows some for southern areas with some
mid and upper 70s possible in the warmest locations. As for
precipitation potential...developing shower/thunderstorm
activity north of Lake Ontario will struggle to survive as it
lifts north and east into a lower dewpoint airmass and the CAMs
have been pretty consistent in this activity not surviving. More
interesting is possibly the convection over lower Michigan
which some of the morning/early afternoon HRRR runs maintains
some organization as it makes a run at northern New England
after midnight. Will include chance PoPs over the northern zones
to account for some potential though expect any convection to
be in a decaying mode and therefore see little severe threat.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
High Impact Weather Potential:
* Severe thunderstorms possible Wednesday afternoon and evening.
* Heat indices reach advisory levels again for SE NH / SW ME.
Wednesday: Mid level shortwave centered over the Great Lakes
will move east through the day with a very weak wave of low
pressure taking shape to it/s east over northern Maine during
the morning as height falls associated with the upstream wave
move overhead. By noon...surface cold front will be aligned west
to east still north of New England with a pre-frontal trough
along the coastal plain. Height falls and right entrance region
of 100kt jet at H2 align well with a ribbon of 50+kt winds
arriving at H5 suggesting organized storm modes are possible as
cooling temps aloft and our hot/humid airmass allowing MLCAPEs
to reach 1000-1500J/kg. Surface forcing with the associated
front/trough is not well aligned with the llevel instability
axis so am not surprised that today/s CAMs are offering a
variety of potential outcomes. Single/multi cell clusters
evolving into small lines as cold pools combine appears likely
with confidence still not high on overall extent given
disjointed surface forcing. Feel confident that we/ll see some
severe weather...with damaging winds likely the greatest threat
with rotating updraft potential also suggesting a hail threat
despite the warm airmass. The tornado threat is lower...with
somewhat elevated LCL heights and unidirectional wind profile
with the overall orientation of the forcing mechanisms largely
parallel to the 0-3km shear. If more of a N/S oriented
convective structure can develop along the line of storms...an
isolated tornado would not be out of the question. Given this
shear orientation to the line...a flash flood threat exists as
some training would be possible...but confidence in this is also
lower given uncertainty in overall convective coverage.
Temperatures: T8s/T9s will be no cooler than today on Wednesday
morning with our primary limiting factor being cloud cover which
will certainly keep temperatures lower over the mountains. With
some sun through at least the morning over southern zones...will be
reaching heat advisory criteria by late morning for
southeastern NH into far southwestern ME with mid 90s likely
given current sky cover expectations. Have issued a heat
advisory for a slightly smaller area tomorrow...leaving out
portions of the mid coast ME and SW NH...but otherwise similar
to today.
Wednesday Night: Cold frontal boundary slowly sags south across the
forecast area overnight. While the pre-frontal trough responsible
for our Wednesday convection will be south of the region...expect
that we may still see some convective development along the front
itself during the evening depending on how much afternoon /early eve
convection is realized on Wednesday. Beyond this...dry advection
pushes deep moisture south of the region overnight with any shower
activity coming to an end. The night will still be rather warm...
particularly over the southern half of the area where the front
will not really arrive until daybreak. Here...lows in the 70s
will again be common...will values falling towards 60 in the
mountains.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Canadian troughing will push southeastward into New England
late this week, which will bring an end to the ongoing heat wave
over our forecast area. The boundary separating the hot and
humid air mass to the south and a cooler, somewhat drier air
mass to the north will gradually drop south of the area
Thursday into Friday... before stalling over southern New
England. Cut off low pressure to the west keeps conditions
unsettled through the weekend. A blocky pattern leads to fairly
low confidence this weekend and beyond, but overall we're looking
at a fairly showery period, though not a washout, with
temperatures moderating back to around normal... or even a
little below in some scenarios.
Long range models are coming into better agreement with the
progression of a surface trough and associated cold and dry
advection over New England through the end of the week. By
Thursday, cold advection in westerly to northwesterly flow will
be underway in the wake of the surface trough crossing into the
Gulf of Maine. This doesn't quite give us the air mass change
we're desperately seeking with dew points remaining elevated in
the 60s... although ambient temperatures will only warm into the
70s to low-80s, which is a welcome improvement regardless.
Showers can be expected near the frontal zone as it stalls near
the coast, extending back roughly along the Mass border... and
over the higher terrain where cyclonic flow associated with the
trough aloft is present. A few stray showers can't be ruled out
elsewhere. Diurnal instability may pop a thunderstorm or two
near the frontal zone over the southern zones.
Later Thursday into Friday, troughing over the Great Lakes
amplifies and lurches toward the east coast... spurring
cyclogensis along the primary frontal zone over the Mid-Atlantic
into southern New Hampshire. This accomplishes a couple
things... first, shower activity is renewed along the front with
a steadier, stratiform rain possible for southern and some
coastal areas late Thursday into Friday morning. Second,
cyclogenesis pulls around a northeasterly ageostrophic wind in
the form of a back door cold front. This feature should knock
temperatures and dew points back by several degrees each with
the first comfortable, open-window overnight of the week
Thursday night. On Friday, highs will generally land around 70
degrees, although onshore flow and low clouds could keep some
locations in the mid- 60s... and more sunshine could allow a few
extra degrees of warmth. The front may not make it all the way
south to the Mass border, but showers and clouds should keep
those areas similarly cool though more humid. This entire
scenario may shift N/S by a couple hundred miles depending on
where the primary frontal zone stalls and then amplifies.
For the coming holiday weekend, attention turns to the
progression of our upper level trough which closes off over
Central Appalachia and spins up and over the northeast by the
start of next week - a general progression the long range models
have surprising consensus over. This pattern lends itself well
to continued shower activity, especially as the closed low moves
overhead, but we'll likely see a break with brief ridging
before this occurs... sometime in the Sat PM/Sun AM time frame
as consensus solutions time out at this stage. The notable
exception to this consensus is the 12Z GFS... which brings a
Nor'easter of sorts through the Gulf on Saturday... but this is
nearshore track is generally an outlier. Regardless of consensus
the blocky pattern leaves a requisite uncertainty when it comes
to timing out these features. This leaves a slight chance to
chance of showers throughout the weekend with greatest
likelihood of showers over the higher terrain where elevated
heating offers a little more in the way of forcing, and along
the coast closer to the low pressure track. Temperatures will
likely settle right around normal for the year, with greater
southerly flow ahead of the approaching low leading to a modest
warming trend to start the next week.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term...
Summary: High pressure will remain in control through early
Wednesday before a cold front dropping towards the region will
bring showers and thunderstorms Wednesday afternoon and evening
before pushing south of the region by early Thursday morning.
Restrictions: VFR across the region early this afternoon are
expected to dominate the TAF period through 18Z Wednesday.
Beyond this...showers and thunderstorms primarily in the 18Z
Wednesday through 02Z Thursday timeframe will bring the
potential for scattered MVFR/IFR restrictions with some storms
having the potential to be severe with hail and strong winds.
Behind these storms haze/fog have the potential to bring
additional restrictions Wednesday night throughout the
region...but especially HIE/LEB.
Winds: Westerly winds 10G15kts will diminish to less than 5kts
tonight before strengthening again from the west around 10kts
for the day on Wednesday. Winds will again diminish to 5kts or
less Wednesday night.
Lightning: As mentioned above...primary threat of lightning is in
the 18Z Wednesday through 02Z Thursday timeframe. There is much
lower potential for an isolated thunderstorm near HIE after midnight
tonight through daybreak Wednesday.
LLWS: No LLWS is expected through Wednesday night outside of
thunderstorm areas.
Long Term...An unsettled pattern continues throughout the long
range portion of the forecast with areas of low pressure
delivering rounds of showers to terminals Thursday and through
the weekend. While periods of MVFR/local IFR in SHRA/RA will be
possible everywhere, chances for restrictions are greatest for
the coast and southern areas... especially late this week.
Specifically, Thursday into Friday could see a prolonged period
of low ceilings for southern and eastern terminals depending on
storm track. For winds, northwest winds on Thursday will veer
northeasterly by Friday, munitioning that general direction
through the weekend.
&&
.MARINE...
Short Term...Winds and waves are expected to remain below SCA
levels through Wednesday night. There is the potential for
strong to severe thunderstorms over the waters Wednesday
afternoon and evening.
Long Term...A trough of low pressure settles over the waters
late this week with light offshore winds. More organized low
pressure centers will form and move along this zone with winds
turning northeasterly through the weekend, delivering
occasional rounds of rain showers. These passing systems may
briefly bring seas to around 5 ft over the outer waters, however
wind fields should remain fairly weak.
&&
.CLIMATE...
Here are some high temperature records for today (6/29):
KCON 97 in 1944
KPWM 96 in 1944
KAUG 90 in 1997 - Broken
Here are some high temperature records for Wednesday (6/30):
KCON 97 in 1964
KPWM 96 in 1971
KAUG 97 in 1971
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 8 PM EDT this evening for MEZ018>028-033.
Heat Advisory from 11 AM to 8 PM EDT Wednesday for MEZ018>021-
023>025-033.
NH...Heat Advisory until 8 PM EDT this evening for NHZ005>015.
Heat Advisory from 11 AM to 8 PM EDT Wednesday for NHZ006-
008>015.
MARINE...None.
&&
SYNOPSIS...Arnott
NEAR TERM...Arnott
SHORT TERM...Arnott
LONG TERM...Casey
AVIATION...Arnott/Casey
MARINE...Arnott/Casey
CLIMATE...GYXHazardous weather outlook, Jun 29, 1:56 PM EST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
256 PM EDT Tue Jun 29 2021
MEZ018>021-023>025-033-NHZ006-008>015-301900-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Coastal York-Coastal Cumberland-Sagadahoc-
Interior Cumberland Highlands-Southern Carroll-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
256 PM EDT Tue Jun 29 2021
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY...
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Strong to severe thunderstorms are possible tomorrow. Strong to
damaging winds along with locally heavy rainfall are the primarily
threats, although large hail an a tornado cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ007>009-012>014-NHZ001>004-301900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-
256 PM EDT Tue Jun 29 2021
This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong to severe thunderstorms are possible tomorrow. Strong to
damaging winds along with locally heavy rainfall are the primarily
threats, although large hail an a tornado cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ022-026>028-NHZ005-007-301900-
Interior Waldo-Lincoln-Knox-Coastal Waldo-Southern Grafton-Sullivan-
256 PM EDT Tue Jun 29 2021
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for south central Maine, central
New Hampshire and northern New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong to severe thunderstorms are possible tomorrow. Strong to
damaging winds along with locally heavy rainfall are the primarily
threats, although large hail an a tornado cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-301900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
256 PM EDT Tue Jun 29 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Showers and storms tracking into the waters Wednesday may produce
locally strong, gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 29, 4:41 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Gray ME
541 PM EDT Tue Jun 29 2021
NHZ003-005-292215-
Northern Grafton-Southern Grafton-
541 PM EDT Tue Jun 29 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GRAFTON COUNTY...
At 541 PM EDT, a strong thunderstorm was located over Thetford, or 15
miles north of Lebanon, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Hanover, Canaan, Piermont, Lyme, Dorchester, Orford and Wentworth.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4377 7220 4379 7220 4381 7218 4382 7219
4383 7218 4386 7219 4387 7217 4389 7217
4392 7212 4394 7212 4396 7210 4396 7198
4371 7197 4376 7222
TIME...MOT...LOC 2141Z 275DEG 21KT 4387 7223
TubbsThunderstorm Wind, Grafton
- When
- June 29, 5:10 PM EST to 5:15 PM EST
- Where
- Grafton County, 0.85 mi NE of Hanover
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.710, -72.270
A severe thunderstorm wind gust downed a tree and some large branches in Hanover, NH.
Thunderstorm Wind, Grafton
- When
- June 29, 5:15 PM EST to 5:20 PM EST
- Where
- Grafton County, 2.04 mi NW of Canaan Street
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.690, -72.080
Severe thunderstorm wind gusts downed multiple trees on Talbert Hill Rd. in Canaan.
Hail, Grafton
- When
- June 29, 5:19 PM EST to 5:24 PM EST
- Where
- Grafton County, 2.43 mi NW of Canaan Street
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.690, -72.090
A severe thunderstorm dropped large hail for up to 5 minutes with the largest stones up to 1.25 on the east side of Goose Pond in Canaan.
Hail, Grafton
- When
- June 29, 5:30 PM EST to 5:35 PM EST
- Where
- Grafton County, 1.22 mi NW of Orange
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.680, -71.990
A severe thunderstorm dropped 1 hail north of Canaan near Mascoma State Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in New Mexico, June 29 to 30, 20211 death · $37,000 · 6 events
- Flash Flood and Damaging Winds in Nevada, June 29 to 30, 2021$1.2 million · 63 kt wind · 5 events
- Hail and Damaging Winds in New York, June 29, 2021$52,000 · 50 kt wind · 28 events
- Flash Flood and Heavy Rain in Wisconsin, June 29, 2021$110,000 · 4 events
- Flash Flood in Iowa, June 29, 2021$60,000 · 1 event
- Damaging Winds in Kentucky, June 29, 2021$52,000 · 61 kt wind · 3 events
- Damaging Winds in Connecticut, June 29, 20212 injured · $21,000 · 50 kt wind · 6 events
- Damaging Winds in Massachusetts, June 29, 2021$19,000 · 50 kt wind · 11 events
- Flood and Damaging Winds in New York, June 29, 2021$19,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, June 29, 2021$3,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Ohio, June 29, 202155 kt wind · 13 events
- Excessive Heat in New Jersey, June 29 to 30, 20219 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969304, 969306, 969293, 969294.